Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 22, NWS Marquette, MI

September 22, 2019Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 22, 2019, 4:24 AM EDT for Schoolcraft County, Michigan. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2019, 4:24 AM EDT (08:24 UTC)
Expired
Sep 22, 2019, 7:00 PM EDT
In force
15 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

029 
WHUS43 KMQT 220824
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
424 AM EDT Sun Sep 22 2019

MIZ014-222300-
/O.NEW.KMQT.BH.S.0022.190922T0824Z-190922T2300Z/
Southern Schoolcraft-
424 AM EDT Sun Sep 22 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and rescues in
the past have occurred during wave conditions similar to today near
Lakeview Park and near Seul Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

Rolfson

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 22, 4:15 AM EDT, 9 minutes earlier.

Area forecast discussion, Sep 22, 4:15 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
415 AM EDT Sun Sep 22 2019

.SHORT TERM...(This evening through Sunday)
Issued at 310 PM EDT SAT SEP 21 2019

Upper air pattern consists of a deep 500 mb trough over the Rockies
and a strong ridge across the ern half of the U.S. this morning. The
trough moves east into the northern and central plains tonight and
into the upper Great Lakes on Sun. Tough forecast for the first part
of this period as convection has been starting to break out, but
models are all over the place with coverage and qpf. Will go with a
drier solution for this forecast period for pops as there has been
scattered stuff going on all day and hints of some of the models is
that the area gets split as the cold front goes through. Overall,
highest pops in there are chance category and then the frontal zone
slowly stalls out with chance to slight chance pops across the south
and east on Sun.

.LONG TERM...(Monday through Saturday)
Issued at 415 AM EDT SUN SEP 22 2019

The long-term period forecast starts off with some drama right away
Monday. There's been a distinct trend towards a quick developing low
spinning up roughly over the Mackinac Straits on Monday that while
not yet in all of the guidance is starting to emerge as a likely
solution. Some of the time-lagged model blends are not picking this
up yet, so relied on the raw deterministic guidance for POPs and QPF
Monday, resulting in about a quarter to a half inch of rain from
Sunday night through Monday night for the central and eastern U.P.
As the pressure gradient tightens up quickly, there could be a window
for some 20-25+ mph gusts as well on Monday, especially over the
east.

precip clears Monday evening but some clouds linger into Monday
night east. At the same time, mid to upper-level ridging builds in
behind the system with drier air aloft, so hedged cool with Tuesday
morning lows west and central and then hedged slightly warmer east
where that clouds cover may linger a bit longer. As the winds go
light and the skies clear, there will probably be some areas of fog
as well, especially where it rained during the day Monday.

We have one definitely dry day Tuesday as that upper-level ridging
passes directly overhead. But the next system moves in quickly
Tuesday night. As a cold front barges southward through Ontario
towards the Upper Great Lakes, a strong upper level jet pushes into
the Northern Plains and spins up a surface cyclone along the
boundary. This becomes the focus for a line of showers and
thunderstorms trekking across the U.P. Tuesday night into Wednesday
morning. The NBM looked too low on precip (every major model has
this yet it had POPs maxing out at 40% in some areas) so blended
towards WPC and the raw models. Should be enough MUCAPE for some
embedded thunder as well but right now this looks like primarily a
9scattered) heavy rain even rather than a strong/severe storm event.

Look for decent CAA behind the system Wednesday afternoon into
Thursday - albeit with the exact FROPA timing still uncertain.
Regardless, it will eventually get much cooler. The deterministic
GFS drops 850 mb temps all the way down to -1 C by Thurs morning.
The EC is not as cold (about +3 C) and the GEFS mean is closer to +1
C, but no matter what it looks like a chilly day. Highs could be in
the upper 50s to 60 if we get enough sunshine, which is likely, but
could be stuck in the low 50s without. There's also a brief window
for some lake-effect showers over the west and Keweenaw before drier
air aloft advects in. Went with just slight chance to chance POPs
for now, and whatever does materialize should be wrapping up by mid-
morning. With that CAA and steep lapse rates, should be pretty
breezy late Wed. into Thurs., especially on the Keweenaw where 30+
mph gusts certainly look possible.

The active pattern continues with another rain-maker modeled for the
end of the week. This doesn't look like as much a well-defined
system as a wave slowly ridging along a slow-moving boundary, so
this could be another chance for a widespread soaking rain with
locally heavy rainfall possible on or around Friday.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 131 AM EDT SUN SEP 22 2019

Scattered showers early in the forecast period will move out of the
area overnight. Then, as winds veer from southwest to west behind a
a front, expect improving conditions. However, enough low level
moisture will linger at KSAW so that low MVFR or IFR conditions will
linger until after daybreak. Cigs may again lower later this
evening but any MVFR conditions should hold off until after
06z/Mon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 310 PM EDT SAT SEP 21 2019

Winds will stay 15 to 25 knots through Sun with a cold front moving
through on Sun. The wind then stays under 20 knots through Tue
before increasing to 20 to 30 knots Tue night through Thu. Drier air
will be moving into the area Sun.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...RJC
AVIATION...JLB
MARINE...07
Hazardous weather outlook, Sep 21, 3:53 PM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
353 PM EDT Sat Sep 21 2019

MIZ001>007-009>014-084-085-221200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
353 PM EDT Sat Sep 21 2019 /253 PM CDT Sat Sep 21 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight. Any thunderstorms
that occur will be capable of producing heavy downpours.

A high swim risk is expected for the Lake Michigan beaches of
Schoolcraft County through this evening.

Waves up to 7 feet impacting the Lake Michigan shore of Schoolcraft
County east of Manistique tonight may lead to minor beach erosion.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance of thunderstorms east of a Munising to
Iron Mountain line Sunday morning.

A high swim risk is expected for the Lake Michigan beaches of
Schoolcraft County on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong winds or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.

LSZ162-240>251-263>267-221200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
353 PM EDT Sat Sep 21 2019 /253 PM CDT Sat Sep 21 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday morning over eastern Lake
Superior.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-221200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
353 PM EDT Sat Sep 21 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MZ

In the hours before

Local storm report, Sep 21, 10:56 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1056 PM EDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST 28 ESE KEWEENAW POINT   47.18N 87.22W
09/21/2019  M36 MPH          LSZ266             MI   MESONET

            MESONET STATION STDM4 27 ESE KEWEENAW POINT.

0340 PM     NON-TSTM WND GST 1 NNE GRAND MARAIS      46.68N 85.97W
09/21/2019  M36 MPH          LSZ251             MI   MESONET

            MESONET STATION GRMM4 1 NNE GRAND MARAIS.

0323 PM     NON-TSTM WND GST 1 NNE MUNISING          46.42N 86.65W
09/21/2019  M35 MPH          LSZ249             MI   ASOS

            ASOS STATION KP53 MUNISING.

&&

JSS
Local storm report, Sep 21, 11:10 PM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1110 PM EDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     FREDA                   47.14N 88.82W
09/21/2019  M37 MPH          HOUGHTON           MI   TRAINED SPOTTER

            PEAK WIND GUST FROM THE SOUTHWEST AT 37 MPH
            IN FREDA. OBSERVED DISTANT LIGHTNING OVER
            LAKE SUPERIOR.

&&

JSS
Local storm report, Sep 21, 11:21 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1121 PM EDT SAT SEP 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND GST     FREDA                   47.14N 88.82W
09/21/2019  M41 MPH          HOUGHTON           MI   TRAINED SPOTTER

            MEASURED A WIND GUST OF 41 MPH FROM THE
            SOUTHWEST AT FREDA AHEAD OF A LINE OF
            SHOWERS AND THUNDERSTORMS TO THE SOUTHWEST
            OF FREDA.

&&

JSS

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.